Post-MI NSAID/anticoag combo may increase risk of CV bleeding events

March 2, 2015

Among patients receiving antithrombotic therapy (to prevent the formation of blood clots) after a heart attack, the use of nonsteroidal anti-inflammatory drugs (NSAIDs) was associated with an increased risk of bleeding and events such as heart attack, stroke or cardiovascular death, even after short-term treatment, according to a study in the February 24 issue of JAMA.

Among patients receiving antithrombotic therapy (to prevent the formation of blood clots) after a heart attack, the use of nonsteroidal anti-inflammatory drugs (NSAIDs) was associated with an increased risk of bleeding and events such as heart attack, stroke or cardiovascular death, even after short-term treatment, according to a study in the February 24 issue of JAMA.

Related:Apixaban now approved to reduce risk of blood clots after hip, knee surgery

Guidelines recommend that all patients with myocardial infarction (MI; heart attack) should be prescribed dual antithrombotic therapy (aspirin and clopidogrel) for up to 12 months and 1 agent thereafter. Although bleeding risks associated with antithrombotic agents are increased by NSAIDs, certain NSAID agents (eg, ibuprofen) may also impede the antithrombotic effects of aspirin and may increase risk of cardiovascular events. These risks are of considerable public health concern, given the widespread use of NSAIDs, according to background information in the article.

Dr Schjerning OlsenAnne-Marie Schjerning Olsen, MD, PhD, of Copenhagen University Hospital Gentofte, Hellerup, Denmark, and colleagues examined the risk of bleeding and cardiovascular events among patients with prior MI taking antithrombotic drugs and for whom NSAID therapy was then prescribed. The researchers used nationwide administrative registries in Denmark (2002 to 2011) and included patients aged 30 years or older admitted with first-time MI and alive 30 days after hospital discharge. Subsequent treatment with aspirin, clopidogrel, or other oral anticoagulants and their combinations, as well as ongoing concomitant (accompanying) NSAID use was determined.

”We found that taking NSAIDs, even for periods of under 1 week [3-4 days for bleeding], was associated with increased risks of both bleeding and of further heart attacks,” said Dr Schjerning Olsen.

The study included more than 60,000 patients (average age 68 years); of these, 34% filled at least 1 NSAID prescription, , commonly ibuprofen or diclofenac. The number of deaths during a median follow-up of 3.5 years was 18,105 (29.2%). A total of 5,288 bleeding events (8.5%) and 18,568 cardiovascular events (30.0%) occurred.

”While these events happened to patients who were prescribed NSAIDs and also to patients were not prescribed NSAIDs, we found that the risk of bleeding was doubled when patients were taking NSAIDs compared with not taking them,” Dr Schjerning Olsen said. ”The risk occurred within 3 days of starting a NSAID. The risk of a cardiac event-mainly heart attack-was increased by 40% when taking NSAIDs compared with not taking them and also occurred within days of starting a NSAID.

”In other words, the NSAIDs appeared to increase the bleeding risk already existing with antithrombotics and to diminish the cardiac protection that antithrombotics provided,” she said.

Related:Dabigatran bleeding risk: ISMP calls for FDA action

”NSAIDs were used a lot by the patients in this study,” Dr Schjerning Olsen continued. ”Pain is a common problem and can cause great suffering. There has been a tendency to think that short-term use of NSAIDs is safe. Our study suggests this in not the case and that even a few days of use is associated with increased risks of both bleeding and cardiac events, mainly heart attacks. People may be happy to take these risks to have relief from pain but it is very important that they aware of the risks and can make an informed decision about taking NSAIDs for pain relief.”